Colorado, 2003

Damaging Wind in Colorado, July 13, 2003

July 13, 2003 · NWS GJT · 1 event in 1 county or zone

Strong thunderstorm winds struck Steamboat Springs. The hardest hit location was at an outdoor art festival where art work and tents were destroyed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong thunderstorm winds struck Steamboat Springs. The hardest hit location was at an outdoor art festival where art work and tents were destroyed. It was estimated that the winds at the art festival were stronger than the winds measured by an anemometer in another part of Steamboat Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 13, 12:30 AM MST, 13 hours earlier.

Area forecast discussion, Jul 13, 12:30 AM MST, 13 hours before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
130 AM MDT SUN JUL 13 2003

SHORT-TERM DISCUSSION (TODAY-MONDAY)...HIGH PRESSURE DOME
CONTINUES TO HANG OVER AZ THROUGH THE PERIOD WITH MAJOR IMPACT IN
FORM OF RECORD HIGHS ON OUR CWFA. AVN/ETA IN AGREEMENT FOR INCREASE
MOISTURE ABOVE 500MB TODAY AND DRYING THINGS OUT SUBSTANTIALLY FOR
ALL BUT THE SOUTH ON MONDAY. SINCE THIS WORKED OUT ON FRI/SAT I
WILL ACCEPT THIS SOLUTION. CHANGED THE GRIDS TO INCREASING THE TEMPS
FOR MORE RECORD HIGH VALUES TODAY AND WILL REDUCE SKY COVER A BIT ON
MONDAY AS WELL AS REDUCE POPS IN THE NORTH AND CENTRAL. REMAINDER OF
PACKAGE LOOKS RIGHT ON. DJC/21

MID-TERM DISCUSSION (TUE-WED)...
UPPER HIGH HOLDS OVER THE SWRN U.S...GRADUALLY ELONGATING SW TO NE AS
NERN PAC TROF SENDS A COUPLE WAVES INLAND ALONG THE CANADIAN BORDER.
HIGH CENTER WILL PROBABLY SLOWLY SHIFT NEWD TOWARDS THE 4-CORNERS AND
LOSE SOME DEFINITION. DYNAMICS WEAK...AND MAIN LIFT MAY BE MAINLY
DIFFERENTIAL HEATING. HIGH CENTER ALREADY MOISTENING UP WITH SOME
MID/UPPER LEVEL RH PER WVAPOR PICS...AND EXPECT SLOW INCREASE IN SFC
DEWPTS TO CONTINUE DURING THE PERIOD AS DEEPER MOISTURE OVER SRN AZ
WRAPS UP WEST SIDE OF HIGH. PERSISTENT EASTERLY FLOW INTO OLD MEXICO
MAY ALSO HELP FUEL CONVECTION OVER THE MTNS OF NWRN MEXICO...WHICH
OFTEN IS MOISTURE SOURCE FOR THE SWRN U.S.. WILL BUMP UP CLOUDS IN
THE GRIDDED DATA FOR THIS PERIOD...AND TRY TO INDICATE SLOW INCREASE
IN POPS. STILL BELIEVE DRY ENOUGH ...HOWEVER...FOR MINIMAL PCPN AMTS
FROM ANY THUNDERSTORMS. WARM TEMPS CONTINUE.

EXTENDED DISCUSSION (THU-SUN)...
LATEST ECMWF MODEL SHOWING A REPOSITIONING OF THE 500 MB HIGH AND IN
LINE WITH LAST NIGHTS GFS.  INSTEAD OF BEING LOCATED OVER THE
DESERT SOUTHWEST...IT HAS SHIFTED NEWD ACROSS COLORADO.  THIS
INCREASES THE POSSIBILITY OF EASTERLY WAVES UNDERCUTTING THE HIGH
CORE...AND INCREASING MOISTURE. WILL CONTINUE TREND OF INCREASING
POPS IN GRIDS FOR THU...AND ADVERTISE CHANCE OF STORMS MAINLY
MOUNTAINS AND SOUTHWEST COLORADO FOR FRI-SUN.  JAD/PF

.GJT...NONE.
Hazardous weather outlook, Jul 13, 4:45 AM MST, 8 hours 45 minutes before
COZ001>014-017>023-UTZ022>025-027>029-141130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER
THE MOUNTAINS IN COLORADO AND THE EASTERN UINTAS IN UTAH. THE MAIN
THREAT WILL BE GUSTY THUNDERSTORM WINDS AND CLOUD TO GROUND
LIGHTNING. LITTLE TO NO RAIN WILL OCCUR WITH THE STORMS. IT WILL BE
HOT WITH NEAR RECORD BREAKING TEMPERATURES OCCURRING AGAIN TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED THUNDERSTORMS ARE EXPECTED NEAR THE CONTINENTAL DIVIDE ON
TUESDAY WITH GRADUALLY INCREASING AFTERNOON THUNDERSTORMS ACTIVITY
OVER THE MOUNTAINS UNTIL SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Cheyenne radar (KCYS), 185 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Routt

When
July 13, 1:30 PM MST to 1:40 PM MST
Where
Routt County, Steamboat Spgs
Measured
45 kt (52 mph) measured gust
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
40.483, -106.817

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327874.